SAFETY ALERT FOR ORAL BUPRENORPHINE
In January 2022, the Food and Drug Administration (FDA) issued a
As the opioid overdose crisis enters its second decade, the medication naloxone — which can reverse an opioid overdose — has become more and more common.
It’s gone from a little-used medicine only stocked in ambulances and hospitals to something found in most pharmacies and carried by laypeople in purses and backpacks.
But the dose of naloxone in the form of nasal spray, which is most common, is high enough to cause a sudden, painful, and frightening experience called precipitated withdrawal.
Precipitated withdrawal refers to withdrawal that’s caused by a medication, rather than abstinence.
Precipitated withdrawal is expected when using naloxone to reverse an opioid overdose. But it can also unintentionally happen when certain medications are used to treat opioid use disorder.
These medications include:
- naltrexone (Vivitrol)
- buprenorphine/naloxone (Suboxone, Zubsolv, Bunavail)
- buprenorphine (Subutex, once-monthly Sublocade)
Here’s a closer look at the symptoms of precipitated withdrawal, why it happens, and how to manage it.
Precipitated withdrawal causes a range of uncomfortable symptoms. Generally, it feels like the opposite of an opioid high. Instead of reduced pain and a sense of euphoria, it brings sudden, intense pain and anxiety.
Other symptoms of precipitated withdrawal include:
- runny nose
While spontaneous withdrawal — withdrawal that occurs when you stop using a substance — tends to be a gradual process, precipitated withdrawal happens quickly. This can make it feel exceptionally disorienting and painful.
Imagine slowly easing to a stop in your car versus slamming on the brakes: You achieve the same end result, but it’s a dramatically different experience.
To understand what’s happening in precipitated withdrawal, it helps to visualize locks and keys.
You have opioid receptors — the locks — all over your body, but mainly in your brain and spinal cord.
An opioid agonist, which includes things like morphine, fentanyl, and heroin, is like a key to those locks. It slides into the lock and turns, activating — or unlocking — the receptor and triggering a cascade of signals that produce the effects associated with opioids, including pain relief, warmth, and euphoria.
Opioid antagonists, which include naloxone and naltrexone, work in the opposite direction. They occupy the lock but don’t open it, making it unusable to opioid agonists (including those already in your system) for several minutes or even hours.
In people who are physically dependent on opioids, this sudden loss of signals from the opioid receptors triggers the symptoms of precipitated withdrawal.
Opioid antagonists are crucial medications, but they need to be taken at the right time and in the right way to avoid precipitated withdrawal.
Buprenorphine, despite not being an opioid antagonist, can also cause precipitated withdrawal. That’s because buprenorphine falls into a third group known as partial opioid agonists.
Partial agonists sit on the receptor, occupying it and preventing anything else from activating it. But they only partially activate the receptor. It’s similar to putting a key into a lock and only turning it half way.
If you’re dependent on opioids, this partial decrease in signaling from the opioid receptors can still be enough to cause precipitated withdrawal if not timed properly.
There’s a common misconception that buprenorphine/naloxone, including Suboxone strips and tablets, cause precipitated withdrawal because of the naloxone component.
In this combination, though, naloxone is used to discourage misuse of the medication. When used sublingually, as intended, the naloxone is inactive.
Without some kind of intervention, the symptoms of precipitated withdrawal can last anywhere from several hours to a couple of days.
The exact time line depends on several factors, including your:
- history of opioid use
- general health
The most direct way to stop precipitated withdrawal is to consume an opioid, which is what makes this a tricky situation if you’re trying to stop using opioids.
If you consume opioids to stop the precipitated withdrawal, you need to wait for them to leave your system before you can resume treatment with an opioid antagonist, like naltrexone, or a partial agonist, like buprenorphine.
But you have a few options for finding relief without opioids.
If you have access to a physician or other prescriber, you can ask for a dose of buprenorphine to help stop your symptoms.
To prescribe this medication, however, professionals need to have completed an “x-waiver,” so this isn’t always a convenient option. Others might be hesitant to prescribe it for a variety of reasons, including stigma around opioid use disorder.
That’s right: Buprenorphine, which can cause precipitated withdrawal, can also be used to treat precipitated withdrawal.
If you’re dependent on opioids, going from a full agonist, like heroin, to a partial agonist, like buprenorphine, can be enough to trigger precipitated withdrawal. But if you’re already experiencing precipitated withdrawal, a dose of buprenorphine can provide relief.
As a partial agonist, it won’t replicate the effects of a full agonist, like heroin. But its partial activation of the opioid receptors will be enough to ease your symptoms without the risk of an overdose.
It’s normal to feel hesitant about taking buprenorphine for precipitated withdrawal, especially if it played a role in causing it. Once you’re already experiencing precipitated withdrawal, though, it’s one of the best options for relief.
You can also head to the nearest emergency room, where staff can provide medications and monitor your condition until you feel well enough to head home.
While it’s possible to get through the experience of precipitated withdrawal on your own, getting medical help can
You can ease the symptoms of precipitated withdrawal with other medications and comfort measures:
- Ask for other medications. If your prescriber won’t give you buprenorphine/naloxone, ask about any medications that will ease the symptoms indirectly. They may offer to prescribe something that helps with nausea or anxiety and restlessness, among other symptoms.
- Use over-the-counter medications. If you have diarrhea, try taking loperamide (Immodium). You can also take non-steroidal anti-inflammatory drugs, like ibuprofen (Advil), to take the edge off any aches and pains. Just be sure to stick with the manufacturer’s recommended dosage.
- Stay hydrated. This is high priority, especially if you’re vomiting or have diarrhea. Sip on water or a sports drink, or snack on water-dense foods like melon, cucumber, pineapple, and peaches. If eating or drinking is hard, try freezing a sports drink in an ice cube tray and slowly suck on the cubes. You can do this with regular ice cubes, too, but the sports drink will help replenish electrolytes.
- Keep isopropyl alcohol on hand. It might sound strange, but lightly sniffing isopropyl alcohol can relieve nausea in a pinch. Just make sure to keep a safe distance, so it doesn’t actually get in your nose.
- Relax. This is easier said than done when experiencing symptoms of precipitated withdrawal, but do what you can to get comfortable. That could mean distracting yourself with reruns of your favorite show, playing video games, stretching, or checking in with friends or family.
If you do end up self-treating your withdrawal symptoms with your own supply of opioids, be extremely careful. Test them with fentanyl strips, but know that these tests won’t detect other contaminants, like etizolam and isotonitazene.
Try to have someone nearby, and make sure they have naloxone on hand and know how to use it.
If that’s not possible, you can call the Never Use Alone hotline at 800-484-3731. Someone will stay on the line with you and call for help if you become unresponsive. You’ll just need to provide your physical location and confirm your phone number.
Most of the time, precipitated withdrawal is agonizing, but not life-threatening. That said, things can go wrong, especially if you have underlying health issues.
Call 911 or head to the emergency room if you or someone else is experiencing precipitated withdrawal along with any of the following symptoms:
- trouble staying awake and coherent
- unusual heartbeat or a feeling that the heart is skipping a beat
- chest pain
- trouble breathing
- stiffening of the body
- uncontrolled, jerky movements
- loss of consciousness
If you aren’t sure how alert someone is, ask:
- what their name is
- what city they’re in
- the name of a famous figure they would know (for example, “Who’s the President?”)
- who you are to them (for example, “What’s my name?” or “How do we know each other?”)
If someone has trouble answering these questions, or their answers become less clear over time, it’s best to call for help.
Precipitated withdrawal is a difficult and painful experience, but it usually isn’t dangerous. While there are things you can do to ease the symptoms at home, don’t hesitate to reach out to a professional or go to the emergency room.
If you experience precipitated withdrawal while starting treatment, try not to get discouraged. People who use medication for opioid use disorder as part of their recovery tend to have
Claire Zagorski earned a bachelor’s degree at the University of Texas at Austin and a master’s degree at the University of North Texas Health Science Center. She has practiced clinically as a paramedic in multiple treatment settings, including as a member of the Austin Harm Reduction Coalition. She founded Longhorn Stop the Bleed and is committed to supporting healthcare professionals who seek to integrate harm reduction principles in their practice.